Hail, Rawlins
- When
- August 26, 5:10 PM CST
- Where
- Rawlins County, 7.46 mi N of Ludell
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.957, -100.954
The thunderstorm that had produced hail up to ping-pong ball size in Hitchcock County continued south into Rawlins County. The largest hail size reported was golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
The thunderstorm that had produced hail up to ping-pong ball size in Hitchcock County continued south into Rawlins County. The largest hail size reported was golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 3:05 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 305 PM MDT Sat Aug 26 2017 .SHORT TERM...(This evening through Sunday) Issued at 300 PM MDT Sat Aug 26 2017 Light south to southwest winds are generally expected through early Sunday morning before veering to the west and northwest (along/west of the CO/KS border) around sunrise as a sfc trough moves through. Models havent been doing too well with forecasting precipitation of late and this evening/tonight no different. Will keep some slight chance pops going through evening then dry. Convection currently over the Rapid City SD area is forecast (per 850-500mb humidity) to move southeast and reach the McCook to Hill City areas in the 06z-09z timeframe with the possibility of strong to severe weather. Showers/thunderstorms remain across the far eastern portions of the area through sunrise. Will also have to watch for the possibility of some post frontal low clouds/possible fog around sunrise along the NE/KS border. Have added patchy fog as a result. Low temperatures slightly above normal with upper 50s to mid 60s. On Sunday low clouds remain possible along the NE/KS border through late morning with winds across the entire area shifting to the northeast and slowly increasing in speed. Precipitation chances not great and generally confined to the far east during the day. By mid morning northeast winds 10 to 20 mph expected across the area, highest along and east of the CO/KS border. High temperatures should reach the mid 80s to around 90. Tough to call right now but some locations may reach their high temperature by mid to late in the day before falling a bit behind the front. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM MDT Sat Aug 26 2017 Sunday night: Very slight chance of a shower or storm in the far eastern portions of the CWA. Otherwise, all other areas look dry after the frontal passage. Lows in the mid to upper 50s. Monday-Saturday: Dry pattern setting up for the entire week. CWA stays downstream of a highly amplified ridge aloft. Dry, stable air remains over the area through most of the week. Will see a slight chance of rain over the Nebraska counties on Wednesday afternoon with a weak shortwave moving through the upper flow. Another slight chance of rain comes Friday over the CO counties. While these chances are in the forecast, best chance of rain will not come until the following week. Temperatures look to be a bit above normal for the period with temps gradually warming through the week. Saturday may see highs in the low to mid 90s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1050 AM MDT Sat Aug 26 2017 KGLD, vfr conditions expected through the period. Light southerly winds are expected from taf issuance through about midnight ahead of an approaching sfc trough. This trough is forecast to move across the terminal in the 06z-12z timeframe with winds veering to the southwest then northwest at speeds under 10kts. A cold front backs into the area from the northeast toward the end of the period with winds shifting to the northeast and gusting 15-20kts. Isolated thunderstorms are possible near the terminal through early evening and given isolated nature wont be mentioned in the forecast at present time. KMCK, vfr conditions expected through the period. Light and variable winds are expected from taf issuance through 13z. After 14z winds are expected to become north to north-northeast at speeds approaching 10kts. Will have to watch the period from 12z-18z as the NAM model is bringing increasing boundary layer moisture and the possibility of mvfr cigs behind the cold front. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...SME AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Sat Aug 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Sat Aug 26 2017 /1145 AM CDT Sat Aug 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated strong to possibly severe thunderstorms are expected across the area this afternoon and evening. Hail to one inch in diameter and damaging wind gusts are possible from the strongest storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT SAT AUG 26 2017
COZ092-262145-
Cheyenne County CO-
251 PM MDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 345 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Kit Carson, or 20 miles west of Cheyenne Wells, moving
southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.
This includes Highway 385 between mile markers 140 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3904 10277 3904 10242 3899 10206 3861 10238
3861 10242 3881 10290
TIME...MOT...LOC 2051Z 292DEG 18KT 3891 10272
LockhartSpecial Weather Statement National Weather Service Goodland KS 320 PM MDT SAT AUG 26 2017 KSZ001-013-262215- Sherman KS-Cheyenne KS- 320 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 415 PM MDT/515 PM CDT/... At 320 PM MDT/420 PM CDT/, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Goodland, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goodland and Edson. This includes Interstate 70 in Kansas between mile markers 17 and 30. LAT...LON 3946 10194 3961 10181 3944 10139 3922 10158 TIME...MOT...LOC 2120Z 303DEG 12KT 3950 10180 Lockhart
Special Weather Statement
National Weather Service Goodland KS
355 PM MDT SAT AUG 26 2017
COZ091-092-KSZ027-262300-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
355 PM MDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND WESTERN WALLACE
COUNTIES IN WEST CENTRAL KANSAS UNTIL 500 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Weskan, or 18 miles south of Burlington, moving
southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sharon Springs, Weskan and Arapahoe.
This includes Highway 385 between mile markers 163 and 172.
LAT...LON 3902 10236 3918 10215 3895 10162 3861 10221
3862 10222
TIME...MOT...LOC 2155Z 308DEG 14KT 3906 10215
LockhartPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 7 S PALISADE 40.25N 101.10W
08/26/2017 E1.50 INCH HITCHCOCK NE PUBLIC
&&
HILLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 WNW TRENTON 40.19N 101.05W
08/26/2017 E1.25 INCH HITCHCOCK NE TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL ONGOING AT TIME OF
REPORT.
&&
DRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 SSW TRENTON 40.10N 101.04W
08/26/2017 E1.25 INCH HITCHCOCK NE PUBLIC
HAIL ALMOST COVERING THE GROUND.
&&
HILLThe Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
2 hail. Local standard time, as filed.
The hail ranged from quarter to half dollar in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720689, 720690.